Nebraska, 2009

Hail in Nebraska, June 6 to 7, 2009

June 6 to 7, 2009 · NWS OAX · 15 events in 7 counties and zones

A cold front which moved into southeast Nebraska during the morning of June 6th stalled from southeast Nebraska into central Kansas during the afternoon and evening of that day. Temperatures by late afternoon climbed into the upper 80s and lower 90s south of the front while readings northwest of the front were in the 50s and 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front which moved into southeast Nebraska during the morning of June 6th stalled from southeast Nebraska into central Kansas during the afternoon and evening of that day. Temperatures by late afternoon climbed into the upper 80s and lower 90s south of the front while readings northwest of the front were in the 50s and 60s. Thunderstorms developed near the boundary over Kansas early in the evening, and developed or spread into southeast Nebraska during the mid evening hours. The storms produced mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 6, 2:06 PM CST, 7 hours 37 minutes earlier.

Area forecast discussion, Jun 6, 2:06 PM CST, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
306 PM CDT SAT JUN 6 2009

.DISCUSSION...

CONVECTION EVOLUTION/THREAT AND HOW IT INFLUENCES BOUNDARY IN THE CWA
THROUGH SUNDAY MAIN FORECAST CONCERN.

19Z SFC OBS/VSBL STLT/RADAR SHOWED QUASI-STATIONARY BOUNDARY FM
NEAR SEWARD-OAX-DNS WITH SPC MESO PAGE INDICATING 100 MB MLCAPE
VALUES OF 1500 J/KG ALONG AND SE OF BNDRY. ALTHO MLCIN WAS 25 J/KG
AND DECREASING...AND NAM/GFS BUFKIT SOUNDINGS INDICATED CAP
WEAKENING/DISPTG IN 21Z-00Z PD...18Z OAX SOUNDING STILL INDICATED
A STRONG CAP. SO CONVECTION INITIATION COULD HOLD OFF TO CLOSER TO
00Z. LATEST RUC AND 12Z GFS INDICATED WSHIFT MAKING IT INTO SWRN
IA BY 00Z...WITH CONVECTIVE QPF/QPF DVLPG IN SW IA WITH SOME
BACKBUILDING INTO SERN NEBR. HOWEVER...LAST EVENINGS 4KM WRF DVLPD
MAIN CONVECTION IN SWRN NEBR LATE THIS AFTN WITH THE MCS RACING
INTO SERN NEBR LATE THIS EVENING WITH ANOTHER MCS MOVG ACRS NRN ZONES.
SO ALTHOUGH WILL CONTINUE HIGHEST POPS IN SW IA TNGT...WL KEEP
FAIRLY HIGH POPS GOING ALONG AND JUST NW OF CURRENT BOUNDARY
LOCATION TO ACCOUNT FOR ANY ACTIVITY DVLPG TO OUR W HOLDING
TOGETHER AS 850 MB WINDS WERE FCST TO REMAIN SERLY TNGT. VEERING
SFC WINDS MAKES TOR THREAT PRBLY ISOLD AT BEST THIS EVENING...BUT
WL MENTION SVR IN SERN ZONES TO ACCOUNT FOR HAIL/WIND THREAT. IN
ADDITION...AFTERNOON WATER VAPOR IMAGERY SHOWED SHORTWV ENERGY
LIFTING FM WY INTO WCNTRL SD WITH CONVECTION DVLPG UNDER/AHEAD OF
FTR. ALTHOUGH THIS WAVE APPEARS IT WL TRACK FAIRLY FAR N OF SFC
BNDRY...FCST JET ON SRN TRAILING END COULD PROVIDE SOME UPPER
DIVERGENCE THIS EVENING HELPING CONVECTION INCREASE IN COVERAGE
AFTER IT DVLPS SO WL ALSO KEEP HEAVY RAIN MENTION SERN ZONES. BULK
OF HEAVIER RAIN COULD POSSIBLY BE A BIT FARTHER S THAN OVERNIGHT
RAIN PLUS MOST FF INDICIES WERE IN 2-2.5 INCH RANGE SO NO FLASH
FLOOD WATCH ATTM.

CONVECTIVE OUTFLOW/COLD POOL COULD INTENSIFY BNDRY LATE TNGT/EARLY
SUNDAY WHICH MAKES TEMPERATURE FORECAST DIFFICULT NEAR IT TOMORROW.
THIS WAS WITNESSED BY 19Z READINGS TDA WHICH WERE 83 IN LNK AND
68 IN FET WITH READINGS 10 DEGREES COLDER THAN THAT FARTHER NW.
BUFKIT FM 12Z NAM FCST 54 IN OFK SUNDAY WITH WARMER GFS STILL A
COOL 61. WITH A STRONGER UPPER WAVE LIFTING OUT OF MEAN TROUGH ON
SUNDAY...FEEL SOME SORT OF INVERTED SFC TROF WILL POSSIBLY BOW FNT
BACK NW TO NEAR OMA/LNK. BUT EVEN IF FRONT DOESN/T REACH OMA AND
LNK...IT MAY KEEP TIGHTER TEMP GRADIENT FARTHER NW ALLOWING SOME
TEMP RECOVERY A BIT NW OF FRONT WHICH HAPPENED TDA. ALTHOUGH TEMPS
WERE LOWERED QUITE A BIT ALONG AND NW OF A NW BUTLER COUNTY-SERN
THURSTON COUNTY LINE...TOWARD THE MUCH COOLER MET GUIDANCE...LTL
TEMP CHANGE WAS MADE FM OMA-LNK SEWD. STILL MODEST ELEVATED
INSTABILITY FCST OVR MUCH OF CWA ON SUNDAY SO KEPT POPS HIGH
SUN/SUN NGT ALTHOUGH SFC BASED CONVECTION IN QUESTION AND IT IS
UNCERTAIN HOW MUCH OF THE ELEVATED INSTABILITY WL BE RELEASED.

FAIRLY COOL AIR FCST TO SPREAD OVR CWA MONDAY...SPCLY FM NAM. ATTM
USED A BLEND OF NAM/GFS WHICH RESULTED IN A GENERAL CUT IN TEMPS
SVRL DEGREES. POSSIBLE UPSLOPE/HIGH PLAINS CONVECTION FCST TO DVLP
LATE MON COULD CATCH PART OF THE CWA ON TUE BUT FOR NOW LEFT THOSE
PDS DRY WITH A SLGT TEMP RECOVERY ON TUE. DECENT AGREEMENT BETWEEN 00Z
CMC/ECM AND 12Z GFS IN BRINGING A SECONDARY FRONT INTO CWA WED
TIGHTENING 850 MB TEMP GRADIENT AND PRODUCING WIDESPREAD QPF.
INTRODUCED MODERATE CHC POPS ATTM ALTHOUGH QUICK LOOK AT 12Z ECMWF
SHOWED THAT MODEL FOCUSING MORE ON WRN PLAINS CONVECTION HOLDING
TOGETHER OR NEW CONVECTION DVLPG N OF MAIN SYNOPTIC FRONT ON TUE.
KEPT WED MAX TEMPS SIMILAR TO TUE. LEFT THU-SAT DRY ALTHOUGH WAVY
PATTERN FM GFS GIVES A LOW CONFIDENCE.

&&

.AVIATION...

FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 07/18Z.

FOR KOFK...LIFR CIGS WILL LINGER MUCH OF TODAY NORTH OF THE
SLOW-MOVING FRONT.  MAY SEE A BREAK IN THE MID-AFTN...BUT EXPECT
CIGS TO DETERIORATE AGAIN TNGT INTO MUCH OF TOMORROW MRNG.  MAY ALSO
SEE LIGHT RAIN FOR A FEW HOURS TONIGHT...THOUGH EXPECT THUNDER TO
REMAIN SOUTH OF THE SITE.  WINDS WILL REMAIN OUT OF THE E/NE.

FOR KOMA/KLNK...COLD FRONT IS LINGERING JUST N OF THESE
SITES...KEEPING SCT CLOUDS AROUND OMA.  EXPECT TSRA TO DEVELOP NEAR
THE FRONT AROUND 00Z +/- AN HOUR OR TWO.  INITIAL SCT COVERAGE
PRECLUDES INCLUDING IN TAFS AT THIS TIME...BUT HINTED AT POTENTIAL
WITH CB MENTION.  STORMS WILL GROW INTO A LARGER COMPLEX...BUT THAT
MAY BE S OF THE SITES.  HAVE KEPT MENTION AS RAIN FOR NOW...THOUGH
POTENTIAL IS THERE FOR TSRA IN THE OVERNIGHT HOURS.  CIGS WILL DROP
AT BOTH SITES AS THE FRONT MOVES THROUGH...AND COULD END UP
LINGERING THERE FOR MUCH OF THE MORNING.  WINDS WILL SWITCH TO E/NE
BEHIND THE FRONT.
&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/MAYES
Hazardous weather outlook, Jun 6, 4:08 PM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
508 PM CDT SAT JUN 6 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
508 PM CDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST NEBRASKA
INTO WESTERN IOWA LATE THIS AFTERNOON INTO THE EVENING...WITH A
RISK FOR SEVERE THUNDERSTORMS WHEREVER STORMS DO DEVELOP. A FRONT
IS LINGERING ROUGHLY FROM HEBRON NEBRASKA TO NEAR DENISON
IOWA...AND THE RISK FOR SEVERE WEATHER IS HIGHEST ALONG AND SOUTH
OF THAT FRONT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS...THOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT IN WEST
CENTRAL IOWA AND EASTWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP IN THE AFTERNOON
AND EVENING HOURS...CONTINUING INTO EARLY MONDAY MORNING. SEVERE
THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON AND EVENING
HOURS...WITH AREAS SOUTH OF INTERSTATE 80 MOST AT RISK. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING...MAINLY SOUTHEAST OF A LINE FROM BEATRICE NEBRASKA TO
DENISON IOWA.

MAYES

In the hours before

Local storm report, Jun 6, 5:02 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
602 PM CDT SAT JUN 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     HAIL             JOHNSON                 40.41N 96.00W
06/06/2009  E1.75 INCH       NEMAHA             NE   EMERGENCY MNGR

&&

DERGAN

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Jefferson

When
June 6, 9:43 PM CST
Where
Jefferson County, Fairbury
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.150, -97.170

Hail, Jefferson

When
June 6, 9:53 PM CST
Where
Jefferson County, Harbine
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.200, -96.970

Hail, Jefferson

When
June 6, 9:56 PM CST
Where
Jefferson County, Diller
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.100, -96.930

Hail, Jefferson

When
June 6, 10:11 PM CST
Where
Jefferson County, 3.19 mi SSE of Reynolds
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.030, -97.300

Hail, Jefferson

When
June 6, 10:23 PM CST to 10:33 PM CST
Where
Jefferson County, 2.61 mi SW of Fairbury to 5 mi W of Fairbury
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.120, -97.200

Hail up to half dollar-size was reported from 5 miles west of Fairbury to around 2 miles southwest of town.

Hail, Pawnee

When
June 6, 10:40 PM CST to 10:50 PM CST
Where
Pawnee County, 1 mi W of Pawnee City to Pawnee City
Measured
2 in hail
Reported by
Newspaper
Coordinates
40.120, -96.169

Hail just under baseball-size fell from just west of Pawnee City into town. The hail fell for 5 to 10 minutes before it started raining as it gradually shrunk to golf ball-size and smaller. The hail damaged some crops, vehicles and homes in the area.

Hail, Jefferson

When
June 6, 10:42 PM CST to 10:57 PM CST
Where
Jefferson County, 4 mi S of Plymouth to Plymouth
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.242, -96.980

Hail up to golf ball-size fell from around 4 miles south of Plymouth into Plymouth.

Hail, Saline

When
June 6, 11:13 PM CST to 11:18 PM CST
Where
Saline County, 1 mi SSW of Western to 1 mi E of Western
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.387, -97.207

Quarter-size hail was reported from around 1 mile southwest of Western to around 1 mile east of town.

Hail, Nemaha

When
June 6, 11:13 PM CST
Where
Nemaha County, 5 mi N of Auburn
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.472, -95.830

Reported from an off-duty NWS employee.

Hail, Saline

When
June 6, 11:21 PM CST
Where
Saline County, 2.1 mi NW of Swanton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.400, -97.110

Hail, Seward

When
June 6, 11:48 PM CST
Where
Seward County, 5.91 mi SSW of Pleasant Dale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.700, -96.960

Hail, Lancaster

When
June 7, 12:05 AM CST to 12:12 AM CST
Where
Lancaster County, 2.22 mi ESE of Emerald to 1.92 mi WSW of Arrow Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.809, -96.780

Quarter-size hail fell in the western and northwestern sections of Lincoln, from around the Cushman area through 27th and Superior Streets.

Hail, Lancaster

When
June 7, 12:23 AM CST
Where
Lancaster County, 0.87 mi NW of Denton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.740, -96.840

Quarter-size hail was reported near Denton.

Hail, Nemaha

When
June 7, 12:51 AM CST
Where
Nemaha County, Peru
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -95.730

Hail, Otoe

When
June 7, 1:17 AM CST
Where
Otoe County, Nebraska City Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.670, -95.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163559, 163560, 163561, 163562, 163563, 167881, 163566, 163568, 163577, 163570, 163571, 163572, 163576, 163574, 163575.